The Vestibular Migraine Community

Really worried about switching meds


#1

Finally saw a neuro in march n he wants me of f pizotifen and propranolol and on to topamax (eek!!) 1,I’m terrified of starting topamax,Hve heard horror stories of people losing hearing etc and that’s and big fear of mine.
2,he wants me to just stop piz and nd prop andndnd start the topamax,that really worries me because everytime I try n wean down from piz n prop my symptoms start coming back and I know the topamax is gonna take a while to get in my system to help (if it does).
I’m a mum of 3 young girls and life was pretty unbearable wen I had my bug bang…I can’t risk that happening again :frowning:


#2

Hi danni. I had a lot of ear related issues with Topiramate BUT I didn’t suddenly lose my hearing. The ear side effects were gradual and obvious. If you started to notice anything like ear fullness/pain/hyperacusis/fluctuating hearing loss you could flag it up straightaway. I think my experience was extreme (and my hearing is still ok), and not everyone even gets those SE’s at all. I am not sure why you have to stop propranolol completely before starting it though. The two can be taken together, I would have thought it would make the transition a bit easier?


#3

Thanks so much correct replying.That’s where I’m really gonna struggle cos Alot of my mav symptoms are ear related,I’m not sure I’d be able to tell what symptoms are mav or the meds.
What ear symptoms has it caused for you pls


#4

Hi danni. I can tell you my experience but please remember that it is only my experience. I would hate to put you off if this is going to help you. But at least you will have an idea what to look out for.

I started Topiramate at 25mg at night. I don’t recall any hearing issues until I started 50mg a week later. At first my ears felt strange (not sure how else to describe it), then my hearing started zoning in and out (not completely), but it went quieter on and off. I especially noticed when I started taking my evening tablet a bit earlier. Sometimes my hearing would go quieter almost immediately after I had taken the tablet. I also had hyperacusis towards the end, a blocked ear feeling, ear pain/pressure and numbness, a bit of tinnitus and a burning sensation. It took approx three weeks I think after discontinuing to get back to (almost) normal after this. The ear fullness on the left side didn’t completely return to normal but it was close.

I have had a hearing test and my hearing is ok, but it is only tested up to 8,000 hz and human hearing goes up to 20,000hz. I have asked for a higher frequency test but the ENT consultant said he doesn’t know of anywhere in the UK that does this, so I can’t categorically state that I haven’t lost any hearing because I don’t know for sure.

It was easier for me to recognise there was a problem because I didn’t have any hearing issues or ear fullness/pressure at all before. Apart from dizziness my ears were fine.

Why does your neurologist want you to stop Propranolol and Pizotifen if you are happy and well on those?


#5

Sp sorry for the late reply.
Ahhhh,Alot of those symptoms are actuallyy mav symptoms!! Not sure how I’d figure that out!!
I still get migraines almost daily at the min,I’m netted on a higher dose of pizotifen.
I’m on propranolol and pizotifen,propranolol slows down your metabolism and md pizotifen increases your appetite massively!! Unfortunately I’ve gained 5 stone since last may because of them.I’ve managed to stop it by joining a diet club which I started in Jan, but it goes backwards and forwards and I’ve only actually lost 3lb all in all.
It’s hard because I can’t get bad again but this weight is horrendous in such again short space of time :frowning:


#6

One of my big ear symptoms (which started my big bang) is I lose hearing suddenly in my right ear and then a roaring low tone tinnitus starts (not my norm tinnitus)I then get sound distortion(sounds like a dalek) & intense ear pressure which popping the ears doesn’t release (I can pop them) It’s terrifying when it happens :frowning:


#7

Hi danni. I see. Well why don’t you look at it this way:slight_smile: You know what works i.e. Pizotifen and Propranolol, and you know how to stop the weight gain now (i.e. Slimming world/weightwatchers).

Topiramate will probably help you lose the weight quite quickly, and it may work really well for your MAV. But… if not, use it to help you lose the weight and then ask to go back on the Pizotifen and Propranolol explaining to your neurologist that you now know how to prevent the weight gain from happening again (with Slimming world or Weightwatchers)! That is what I think I would do if I was in your situation.

You probably won’t get ear trouble from it, but if you do then that would be a good reason to come off it and either go back or try something else.